Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


high hemolglobin
Aug 25, 2006

Is having a high hemoglobin count a side effect from HIV medications or is it the result of another underlying issue? I am currently a healthy 34 y/o male on meds for the past 13 years. Viral undectable, TCell 800+. No other health concerns/issues except I don't go to the gym as much as I should. I'm currently taking combivir & sustiva. I switched to sustiva 5 years ago from crixivan due to elevated creatnine (sp?) levels. It was hypothesized that I was experience a side effect to the crixivan. Since switching, the creatnine has returned to somewhat in the normal high range; but protien was still found in my urine in a recent test. The amount of protein is the same as it was 5 years ago when I made the initial switch from crixivan to sustiva. The Dr said the amount of creatnine may be the result of scarring from the initial incidence. I don't smoke, drink, or take any supplements other than vitamins. No family history of health issues. I waited 1 1/2 months to see the kidney specialist and have to wait another 6 weeks for the follow up visit. He said he might send me to a blood specialist after the next visit. The what if/wait is more stressful than remembering to take the HIV pills.

Response from Dr. Henry

High hemoglobin is not generally caused by any of the HIV medications you are taking. Smoking and some other generally not-HIV related conditions can cause elevated blood counts. Renal disease due to HIV is seen most often in African Americans in the US. Renal dysfunction from indinavir usually improves when the drug is stopped. KH



Previous
lipoatrophy so fast?
Next
Diarrhea cause meds to waste?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement